• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

Jade

Member
Joined
Dec 2, 2005
Messages
16
Points
1
I was on Paxil for 2 years and have been off of it for 1 1/2 years. When I was on it I gained 50 pounds. I felt great mentally but was overweight. I stopped taking it and have lost 80 pounds.

Mentally I feel like crap again. I have mood swings, general axanity (that is what I was taking it for) lack of patience and have in the past few months been depressed. I have no reason what so ever to be depressed and I know this but I can not seem to stop being sad.

Question? I want to try another anti-depressant, but do not want one that will make me gain weight. (I had food craving on the paxil).

I want to be thin and happy.

On the paxil I was fat and happy, now I am skinny and sad.

Any one have a good sugestion?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
There is no "best" one really since different people react differently to the same medications.

That said, some are less likely than others to produce specific side effects. You might talk to your doctor about your experience with Paxil and ask for advice - Celexa or Cypralex might be good choices for you, or possibly Luvox.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Jade,

Anti depressant medication has improved considerably during the last decade, however even the original classes of anti depressant meds developed in the early 60's have a role in treating the illness.

These medications cannot be classified as good, better, best because not everyone's brain chemistry responds the same way.

Your physician probably has his/her own protocol with which he/she is familiar and has clinical experience.

Chances are your physician will prescribe an anti depressant compound to start, and monitor your response. After a period of evaluation of how your symptoms respond vs the way your body tolerates that compound, a change in dosage or compound might be considered.

The goal of therapy is to relieve the symptoms of the illness of depression while monitoring your body's ability to tolerate the medication.

Many side effects of these medications go away with time as your body acclimates to the new brain chemistry, so you must have an informative conversation with your physician to know what to expect in the way of possible adverse effects.

Another part of the conversation must include a plan for communicating your response to therapy, so that you can report adverse effects and be able to discuss with your doctor how to deal with them.

Have you now discontinued taking Paxil and do you have an ongoing program of therapy?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
Wellbutrin seems to work well for some people but if the primary problem or even a significant problem is anxiety it might be ill advised. Some people feel very jittery on Wellbutrin - my take is that people with anxiety issues are more likely to experience this.
 

Jade

Member
Joined
Dec 2, 2005
Messages
16
Points
1
Thanks TSOW. I stopped taking paxil a year and a half ago and have not been on anything since. I was dealing with things good. It has been hard. But right now I feel I need to try some other kind of med.

With the Paxil i had food craving and gain 50 pounds, got to the point I could not sleep and had restless legs at night. All of this went away whe I stopped the paxil.

I dont w3ant to get back to that point again. I want something that makes me feel better but not have all the side effects.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
Jade, Paxil is known to have a number of adverse effects for certain people (although it works fine for others). Don't be discouraged by that experience. It doesn't mean your experience will be the same or even similar with other medications.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Jade,

As Dr. Baxter alludes to, it is quite common for your doctor to switch between one SSRI, the class of medications to which Paxil belongs, and another until the right molecule is found to work best for the patient.

If others in your family happen to have been treated for depression and have done well on a particular medication, mention that fact to your doctor, as often there is a common familial response to anti depressants.

It should be pointed out that no anti depressant medication is a magic bullet by itself, and merely taking a medication may not necessarily completely treat your illness.

Depression appears to be best treated with a program of supportive psychotherapy combined with anti depressant medication, so you need to work with your physician over a period of time.

It should also be expected to continue taking your medication for a very long time, if not indefinitely to continue the correct brain chemistry balance.

So call your doctor today, make an appointment and embark on program to make your life bearable and even enjoyable. It may be difficult to imagine that if you are feeling bad now, but take one step at a time, pick up the phone, make the call, set up the appointment and explain your story to your doctor.

Your mental health care depends on you!
 

Jade

Member
Joined
Dec 2, 2005
Messages
16
Points
1
well, I saw the Dr. today and got a precription for wellbutrin. I was wondering if anyone experiended any side effects and how long did it take to start feeling better.
 

Jade

Member
Joined
Dec 2, 2005
Messages
16
Points
1
Wellbutrin...How long for you feel better?

I saw the Dr. today and got a precription for wellbutrin. I was wondering if anyone experiended any side effects, what they are and how long did it take to start feeling better.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
What information did your doctor provide you in connection with what to expect, how to deal with any unexpected side effects and/or drug interactions?

The most common side effects caused by this medication, based on the product monograph is nausea, vomiting, insomnia agitation.

Advise you doctor if you plan to or are using any nicotine replacement therapy, including Zyban.

It is recommended that alcohol not be used while taking Wellbutrin or kept to a minimum because of the risk of seizure.

Advise your doctor and/or pharmacist of all prescription and non prescription medications you take including herbal preparations such as St. John's Wort because of the potential for drug interaction side effects.

Finally don;t discontinue your Wellbutrin even though you begin to feel better, without discussing discontinuation with your doctor because of the possibility of withdrawl symptoms. Your medication needs to be tapered according to your doctor's instructions.

The onset of action to relieve symptoms of depression generally occurs between one and three weeks, as your brain chemistry becomes acclimated to the change.

Most unpleasant side effects generally occur within the first few days, so if you feel anything abnormal, get in touch with your doctor to discuss how best to deal with it.

You have done well to have made these first steps, so don't give up. The road to recovery may require some changes in medication and/or dosage so work with your doctor and therapists. In time you will be feeling better.

Patient information on Wellbutrin as supplied by the manufacturer HERE

To view the complete Canadian product monograph, Click Here, then scroll to the bottom of the page, next to Wellbutrin, select "Prescribing Information"

Good luck!
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Jade,

A reply to your question is posted HERE in your original discussion on the topic.

Regards,
 

Banned

Banned
Member
Joined
Jul 3, 2005
Messages
4,893
Points
36
Jade,

I've been on and off Wellbutrin a couple times now. I've been really lucky with it and have had minimal to no side effects. When I started back on it this last time around, I started with a dose that was too high and ended up like a zombie - I could not sleep at ALL. So I had my dose adjusted lower, let my body adjust to it, and brought it back up. I had a bit of anxiety at the beginning, again, it could have been because the dose I started on was too high. I've had no problems on it for several months and have found that it works quite well for me.
 

Latest posts


Top Bottom